Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Statin side-effects are worryingly common

I write to second Dr Stephen Fox (Letters, 13 September) on both the issues he raises: replacing the art of medicine with painting by numbers and his misgivings about statins and their side-effects.

The official incidence of myopathy due to statins is 1 in 10,000 patients. This figure was recently published in the BMJ so it must be true – or must it? Dr Fox clearly knows of several cases, whereas he should only have come across one. My experience matches his.

I can prove reversible myopathy caused by statins in no fewer than 12 patients. My figures are based on a list of 2,100, out of which 200 to 300 patients have taken or are taking statins. Some 16 reported unacceptable side-effects (nausea, rash, dizziness, vomiting, headache, excessive tiredness).

And 14 reported muscle pains and weakness. This group were followed up by: taking blood to look for elevated creatine kinase; stopping the statin to see if the side-effect disappeared and if so, restarting after a week to see if it recurred. To date 12 of the 14 meet all three of these criteria and are classified as intolerant of statin due to myopathy.

I conclude that the side-effects of statins are much more common than is generally reported and that up to half the reported intolerance is due to myopathy.

There isn't a quick fix for poor health caused by British lifestyle.

From Dr Bernard Newgrosh, Bolton, Lancashire

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say